Wyoming, 2011Winter Storm and Heavy Snow in Wyoming, January 18 to 19, 2011
January 18 to 19, 2011 · NWS CYS · 9 events in 4 counties and zones
A storm system moved from the Pacific Northwest across Wyoming and Colorado and produced widespread snow and blowing snow across the area.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved from the Pacific Northwest across Wyoming and Colorado and produced widespread snow and blowing snow across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 18, 9:56 PM MST, 4 minutes earlier.
Area forecast discussion, Jan 18, 9:56 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
956 PM MST TUE JAN 18 2011
.UPDATE TO AVIATION...
&&
.AVIATION...06Z TAF ISSUANCE...
UPPER LEVEL SYSTEM WILL SPREAD SNOW ACROSS ALL OF THE AREA TERMINALS
TODAY. EXPECT CIGS/VSBYS TO DROP TO LIFR/IFR WITHIN THE HEAVIEST
SNOW BANDS. EXPECT GENERALLY 1 TO 3 INCHES OF SNOW AT WYOMING
AIRPORTS WITH PERHAPS 2 TO 5 INCHES IN THE WESTERN NEBRASKA
PANHANDLE. WINDS SHOULD PEAK BEHIND THE FRONTAL PASSAGE LATE
WEDNESDAY MORNING/EARLY WEDNESDAY AFTERNOON WITH GUSTS OF UP TO 25
KNOTS EXPECTED. SNOW WILL BEGIN TO TAPER OFF FROM NORTH TO SOUTH
DURING THE LATE AFTERNOON AND EVENING HOURS ON WEDNESDAY. MOUNTAIN
OBSCURATIONS CAN BE EXPECTED IN WYOMING ROUTES DURING THE DAY ON
WEDNESDAY. HAHN
&&
.PREV DISCUSSION... /ISSUED 846 PM MST TUE JAN 18 2011/
UPDATE...
NEW MODEL DATA INDICATES THE ONSET OF SNOW WILL BE
DELAYED...BEGINNING CLOSE TO MIDNIGHT WITH THE HEAVIER SNOW
OCCURRING NEAR OR SHORTLY AFTER SUNRISE. OTHERWISE CURRENT
FORECAST IN GOOD SHAPE. LOCATION OF THE
FRONT...IN COMBINATION WITH THE APPROACHING SHORTWAVE...WILL LEAD
TO HIGHER AMOUNTS OF SNOWFALL IN THE PANHANDLE. TWEAKED TEMPERATURES
AND WINDS BUT NO MAJOR ADJUSTMENTS TO THE FORECAST. STILL
EXPECTING PATCHY FOG EAST OF I-25 AND IN THE PANHANDLE OVERNIGHT DUE
TO THE SATURATED BOUNDARY LAYER AND LIGHT WINDS.
LUNDQUIST
PREV DISCUSSION... /ISSUED 253 PM MST TUE JAN 18 2011/
SHORT TERM...TONIGHT THROUGH THURSDAY...SHOWERS ENDED ACROSS THE
CWA THIS MORNING...WITH SOME PATCHY DENSE FOG OCCURRING OVER
SOUTHERN PORTIONS OF NIOBRARA AND CONVERSE COUNTIES DUE TO THE
RECENT MOISTURE. OTHERWISE SOME MID AND HIGH CLOUDS ARE MOVING
ACROSS THE CWA TODAY. A QUASI-STATIONARY FRONT EXTENDING FROM EAST
CENTRAL WYOMING DOWN THROUGH WESTERN NEBRASKA WILL DROP SOUTH
ACROSS EASTERN PORTIONS OF THE CWA TONIGHT. THE WESTERN EXTENT
WILL STALL ALONG THE LARAMIE RANGE...AND WINDS BEHIND THE FRONT
WILL SHIFT FROM THE NORTHWEST...NORTH...AND THEN TO THE SOUTHEAST
OVERNIGHT. THIS FRONTAL PASSAGE IS IN RESPONSE TO AN UPPER LEVEL
SHORTWAVE DROPPING SOUTHEAST FROM THE PAC NW INTO THE GREAT BASIN
TONIGHT. AS THE WINDS SHIFT TO THE SOUTHEAST...WILL SEE COOLER
TEMPS AND INCREASED LLVL MOISTURE FILTER IN THIS UPSLOPE FLOW SO
ADDED SOME PATCHY FOG TO EASTERN ZONES FOR TONIGHT.
AS THE UPPER WAVE PASSES THROUGH WESTERN WYOMING IN THE
MORNING...FRONTOGENESIS WILL INCREASE EAST/WEST ACROSS EASTERN
WYOMING AND WESTERN NEBRASKA SO WILL SEE A SECOND COLD FRONT
DEVELOP HERE AND DROP SOUTH ACROSS THE ENTIRE FORECAST AREA
THROUGH THE MORNING. DUE TO A GOOD 6 TO 12 HRS OF LIFT ALONG THE
DEVELOPING FRONT ACROSS NORTHERN AND EASTERN ZONES...EXPECT A
LONGER DURATION PERIOD OF SNOWFALL TO OCCUR HERE. WINDS WILL
BECOME BREEZY AND OUT OF THE NNE BEHIND THE FRONT...MEANING
UPSLOPE FLOW WILL STRENGTHEN ESPECIALLY ALONG NORTHEAST FACING
SLOPES OF RIDGES IN THIS AREA AS WELL. IN ADDITION...THE BETTER
UPPER LEVEL DYNAMICS WILL IMPACT THE WESTERN MOUNTAINS DURING MUCH
OF THE TIME PERIOD. SO WILL GO AHEAD AND HOIST A WINTER WEATHER
ADVISORY FOR SNOW FOR THESE AREAS AS 2 TO 5 INCHES OF ACCUMULATION
IS EXPECTED IN THE LOW ELEVATIONS...WITH 6 TO 9 INCHES IN THE
SIERRA MADRE AND SNOWY MOUNTAINS. ADDED ZONE ENCOMPASSING
ARLINGTON TOO AS COULD SEE SNOW AS A RESULT OF BOTH DYNAMICAL
PROCESSES...ENOUGH SO TO WARRANT THE ADVISORY HERE. FEEL THAT ALL
OTHER LOCATIONS WILL NOT SEE THE LONG DURATION DYNAMICS ASSOCIATED
WITH THE UPPER WAVE OR DEVELOPING FRONT...SO EXPECT A QUICK SHOT
OF SNOW IN THE 1 TO 3 INCH RANGE AND WILL KEEP THESE AREAS OUT OF
THE ADVISORY. AS FOR TIMING...SNOW WILL BEGIN UP NORTH LATER THIS
EVENING...BECOME HEAVIEST DURING THE OVERNIGHT AND EARLY MORNING
HOURS AS IT BEGINS TO SHIFT SOUTHWARD WITH THE FRONTAL
SURGE...THEN DISSIPATE DURING THE LATE AFTERNOON AND EVENING AS
THE SYSTEM DEPARTS QUICKLY TO THE SOUTH.
THURSDAY WILL BE DRY AND COLDER...WITH A RETURN OF STRONG AND
GUSTY WESTERLY WINDS ALONG AND WEST OF THE LARAMIE RANGE DURING
THE EVENING AND EARLY OVERNIGHT HOURS.
LONG TERM...THURSDAY NIGHT THROUGH TUESDAY.
THURSDAY NIGHT...WINDY NIGHT WITH DEEP UNIDIRECTIONAL WEST TO
NORTHWEST WINDS AND STRONG SURFACE THROUGH 700 MB GRADIENTS.
FRIDAY...NAM...GFS AND ECMWF 500 MB PATTERNS SIMILAR. TYPICAL
WINDY DAY...THOUGH SURFACE GRADIENTS RELAX THUS NOT AS WINDY AS
THURSDAY NIGHT. ISOLATED TO SCATTERED OROGRAPHIC SNOW SHOWERS OVER
THE SNOWY AND SIERRA MADRE RANGES WITH MOIST NORTHWEST FLOW ALOFT.
SATURDAY...18/12Z ECMWF MORE AMPLIFIED AND FASTER WITH SHORTWAVE
TROUGH ALOFT THAN 18/12Z GFS. SNOW WILL BECOME MORE WIDESPREAD
DURING THE DAY AS PROGRESSIVE POSITIVE TILT SHORTWAVE TROUGH MOVES
SOUTHEAST ACROSS WYOMING IN THE WAKE OF A COLD FRONT. WILL SEE AT
LEAST SCATTERED SNOW SHOWERS OVER THE LOWER ELEVATIONS WITH
NUMEROUS SHOWER COVERAGE OVER THE MOUNTAINS. PROGRESSIVE NATURE
OF SHORTWAVE SUGGEST SNOWFALL AMOUNTS UNDER ADVISORY CRITERIA.
SUNDAY...18/12Z ECMWF AND GFS SIMILAR AT 500 MB. DRIER DAY IN
BETWEEN PASSING SHORTWAVE TROUGHS. ANOTHER WEAKER SHORTWAVE TROUGH
PROGGED TO SLIDE SOUTHEAST ACROSS EASTERN MONTANA AND NORTHERN
MONTANA. WILL SEE ANOTHER WINDY DAY DUE TO SURFACE THROUGH 700 MB
GRADIENTS. EXPECT SNOW ASSOCIATED WITH THE ALBERTA CLIPPER
SHORTWAVE TROUGH TO REMAIN OVER FAR NORTHEAST WYOMING...EASTERN
MONTANA AND THE WESTERN DAKOTAS. FEW OROGRAPHIC SNOW SHOWERS
ACROSS OUR SNOWY AND SIERRA MADRE RANGES WITH MOIST NORTHWEST FLOW
ALOFT.
MONDAY...12Z GFS HAS 500 MB TROUGH AXIS ACROSS THE CENTRAL PLAINS
STATES WHILE 12Z ECMWF HANGS TROUGH FURTHER NORTH ACROSS THE
NORTHERN PLAINS STATES. IN EITHER EVENT SCENARIO...THE DAY LOOKS
DRY ASIDE FROM A FEW SNOWY AND SIERRA MADRE RANGE SNOW SHOWERS.
TUESDAY...18/12Z GFS MAINTAINS IMPRESSIVE 500 MB RIDGE ACROSS THE
WESTERN STATES WITH HEIGHTS NEAR 5670 METERS OVER SOUTHEAST WYOMING
WHILE 18/12Z ECMWF MAINTAINS NORTHWEST FLOW ALOFT AND 500 MB
HEIGHTS NEAR 5550 METERS...QUITE A DIFFERENCE IN HEIGHTS FROM
GFS. DRY AND WINDY DAY BASED ON DRY LOW AND MID LEVELS OF THE
ATMOSPHERE AND DECENT SURFACE THROUGH 700 MB GRADIENTS.
AVIATION...00Z TAFS.
00Z TO 13Z...CEILINGS AND VISIBILITIES LOWERING TO IFR AND MVFR WITH
SNOW AND FOG INCREASING IN COVERAGE...EXCEPT ACROSS FAR SOUTHEAST
WYOMING AND THE SOUTHERN THIRD OF THE WESTERN NEBRASKA PANHANDLE
WHERE MVFR AND VFR WILL PREVAIL. MOUNTAINS OBSCURED.
13Z TO 00Z...COLD FRONTAL PASSAGE FROM NORTH TO SOUTH WITH WINDS
TURNING NORTH AND INCREASING IN SPEED. WIDESPREAD SNOW AND FOG WITH
LIFR AND IFR. MOUNTAINS OBSCURED.
FIRE WEATHER...A WEATHER SYSTEM WILL SLIDE ACROSS THE FORECAST
AREA TONIGHT AND TOMORROW...BRINGING ANOTHER ROUND OF SNOW AND
COLDER TEMPERATURES TO THE AREA. 2 TO 5 INCHES OF ACCUMULATION IS
EXPECTED IN THE LOWER ELEVATIONS OF CONVERSE...NIOBRARA AND
PORTIONS OF CARBON COUNTIES...AND THE WESTERN NEBRASKA PANHANDLE.
6 TO 9 INCHES IS POSSIBLE IN THE SIERRA MADRE AND SNOWY MOUNTAIN
RANGES. 1 TO 3 INCHES OF ACCUMULATION IS EXPECTED ELSEWHERE.
THURSDAY WILL BE DRIER AND COLDER...WITH WESTERLY WINDS LIKELY TO
BECOME STRONG AND GUSTY ONCE AGAIN ALONG AND WEST OF THE LARAMIE
RANGE.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 5 PM WEDNESDAY FOR WYZ101-WYZ102-
WYZ110-WYZ112-WYZ114.
NE...WINTER WEATHER ADVISORY UNTIL 5 PM WEDNESDAY FOR NEZ002-NEZ003-
NEZ095-NEZ096.
WINTER WEATHER ADVISORY UNTIL 5 PM WEDNESDAY FOR NEZ019-NEZ020-
NEZ021-NEZ054-NEZ055.
&&
SHORT TERM/FIRE WEATHER...RJM
LONG TERM...RUBINHazardous weather outlook, Jan 18, 4:20 PM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
420 PM MST TUE JAN 18 2011
WYZ101>119-192330-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
420 PM MST TUE JAN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL DEVELOP LATER TONIGHT IN CARBON...CONVERSE...AND
NIOBRARA COUNTIES. A WINTER WEATHER ADVISORY GOES INTO EFFECT AT 8
PM FOR THE SNOWY AND SIERRA MADRE RANGES...THE AREA AROUND ELK
MOUNTAIN AND ARLINGTON...AS WELL AS CONVERSE AND NIOBRARA
COUNTIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL SPREAD SOUTH ACROSS THE REST OF SOUTHEAST WYOMING DURING
THE DAY ON WEDNESDAY. THE WINTER WEATHER ADVISORY WILL CONTINUE
FOR THE SNOWY AND SIERRA MADRE RANGES...THE AREA AROUND ELK
MOUNTAIN AND ARLINGTON...AS WELL AS CONVERSE AND NIOBRARA COUNTIES
THROUGH EARLY WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-192330-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
420 PM MST TUE JAN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL DEVELOP LATER TONIGHT ACROSS THE NORTHERN NEBRASKA
PANHANDLE. A WINTER WEATHER ADVISORY IS IN EFFECT AT 8 PM FOR
THESE AREAS. SNOW WILL SPREAD SOUTH AFTER MIDNIGHT FOR THE
SOUTHERN HALF OF THE NEBRASKA PANHANDLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL CONTINUE THROUGH WEDNESDAY EVENING...BRINGING GENERALLY
2 TO 5 INCHES OF NEW SNOW TO THE REGION. THE WINTER WEATHER
ADVISORY CONTINUES FOR ALL OF THE WESTERN NEBRASKA PANHANDLE
THROUGH EARLY WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
Winter Storm, Sierra Madre Range
- When
- January 18, 10:00 PM MST to January 19, 3:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
SNOTEL site at Divide Peak elevation 8880 feet measured 13 inches of snow.
Winter Storm, Sierra Madre Range
- When
- January 18, 10:00 PM MST to January 19, 3:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
SNOTEL site at Webber Springs elevation 9250 feet measured 16 inches of snow.
Winter Storm, Shirley Basin
- When
- January 18, 10:00 PM MST to January 19, 3:00 PM MST
- Where
- Shirley Basin forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
SNOTEL site at Blackhall Mountain elevation 9820 feet measured 19 inches of snow.
Winter Storm, Snowy Range
- When
- January 18, 10:00 PM MST to January 19, 3:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Snowy Range Ski Resort reported 32 inches of snow in last 24 hours.
Winter Storm, Snowy Range
- When
- January 18, 10:00 PM MST to January 19, 3:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Spotter in Centennial reported 23 inches of snow. Some drifting.
Winter Storm, Snowy Range
- When
- January 18, 10:00 PM MST to January 19, 3:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Spotter 1 NW of Centennial reported 24 inches of snow.
Winter Storm, Snowy Range
- When
- January 18, 10:00 PM MST to January 19, 3:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
SNOTEL site at Sand Lake elevation 10 050 feet measured 20 inches of snow.
Winter Storm, Snowy Range
- When
- January 18, 10:00 PM MST to January 19, 3:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
SNOTEL site at Brooklyn Lake elevation 10 240 feet measured 20 inches of snow.
Heavy Snow, Goshen County
- When
- January 19, 3:00 AM MST to 3:00 PM MST
- Where
- Goshen County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Spotter reported 6 inches of snow in Torrington.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Idaho, January 18, 2011$140,000 · 1 event
- Winter Storm and Winter Weather in New York, January 18 to 19, 201127 events
- Dense Fog in Virginia, January 18 to 19, 201114 events
- Winter Storm in Vermont, January 18, 2011$15,000 · 3 events
- Heavy Snow in Maine, January 18 to 19, 201110 events
- Drought in Oklahoma, January 18 to 31, 20119 events
- Dense Fog in Illinois, January 18, 20119 events
- Winter Storm in Massachusetts, January 18, 20118 events
- Heavy Snow in New Hampshire, January 18 to 19, 20118 events
- Winter Weather in North Carolina, January 18, 20114 events
- Drought in Arkansas, January 18 to 31, 20114 events
- Winter Storm in Vermont, January 18 to 19, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269100, 269101, 269102, 269103, 269104, 269105, 269106, 269107, 269099.